Adrenaline, a synthetic counterpart of endogenous epinephrine, is a catecholamine produced by the medulla of the canine adrenal glands and the brain.
Other catecholamines include noradrenalin (produced in the adrenal medulla) and dopamine (produced in the brain).
Adrenaline results in sympathetic nervous system stimulation via adrenergic receptors throughout the body, leading to the 'fight or flight' response. These actions are evoked either centrally (via the visual cortex detection of physical threat leading to frontal lobe or amygdala stimulation of the hypothalamic–pituitary–adrenal axis, resulting in catecholamine release), chronic physiological stress via the carotid body sinus (detection of reduced blood pressure) or endogenous disease states which result in catecholamine excess (e.g. pheochromocytoma).
The sympathetic response results in sympathetic vasoconstriction (similar to vasopressin), elevated heart and respiratory rates, increased muscle activity, pupil dilation and reduced gastrointestinal activity.
Recommended dose rate for cardiac arrest is 0.01 - 0.02 mg/kg given intravenously or intracardiac.
- Lohmeier TE et al (2010) Sustained suppression of sympathetic activity and arterial pressure during chronic activation of the carotid baroreflex. Am J Physiol Heart Circ Physiol 299(2):H402-H409
- Cameron KN et al (2010) The effects of illness on urinary catecholamines and their metabolites in dogs. J Vet Intern Med 24(6):1329-1336
- Buckley GJ et al (2011) Randomized, blinded comparison of epinephrine and vasopressin for treatment of naturally occurring cardiopulmonary arrest in dogs. J Vet Intern Med 25(6):1334-1340
- Delorey DS et al (2012) The effect of aging on adrenergic and nonadrenergic receptor expression and responsiveness in canine skeletal muscle. J Appl Physiol 112(5):841-848
- Ishibashi M et al (2013) Skin Conductance Reflects Drug-Induced Changes in Blood Levels of Cortisol, Adrenaline, and Noradrenaline in Dogs. J Vet Med Sci Jan 25
- Girard NM & Leece EA (2010) Suspected anaphylactoid reaction following intravenous administration of a gadolinium-based contrast agent in three dogs undergoing magnetic resonance imaging. Vet Anaesth Analg 37(4):352-356